Alert archive / Texas / High Wind Warnings in 2022
High Wind Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 20, 2022, 9:07 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2022, 9:07 AM CDT (14:07 UTC)
- Expired
- May 20, 2022, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:27 PM CDT | NON-TSTM WND GST 62 | 4 S Pine Springs, TX | KGDP ASOS MEASURED A WIND GUST OF 62 MPH AT 3:27 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3280 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WWUS74 KMAF 201407 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 907 AM CDT Fri May 20 2022 TXZ271-210000- /O.NEW.KMAF.HW.W.0030.220520T1407Z-220521T0000Z/ /O.CON.KMAF.HW.A.0024.220522T0600Z-220522T1600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 907 AM CDT Fri May 20 2022 /807 AM MDT Fri May 20 2022/ ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph. For the High Wind Watch, northeast winds 35 to 45 mph with gusts up to 75 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the High Wind Warning, until 7 PM CDT /6 PM MDT/ this evening. For the High Wind Watch, from late Saturday night through Sunday morning. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. Remember, a High Wind Warning means a hazardous high wind is imminent or occurring. And, a High Wind Watch means conditions are favorable for a hazardous high wind event in and close to the watch area. && $$ NMZ027-TXZ270-210000- /O.NEW.KMAF.HW.W.0030.220520T1407Z-220521T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 807 AM MDT Fri May 20 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. Remember, a High Wind Warning means a hazardous high wind is imminent or occurring. && $$ TXZ047-048-052-053-210000- /O.CON.KMAF.HT.Y.0007.220520T1800Z-220521T0100Z/ Borden-Scurry-Howard-Mitchell- Including the cities of Gail, Snyder, Big Spring, and Colorado City 907 AM CDT Fri May 20 2022 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 105 expected. * WHERE...Borden, Scurry, Howard and Mitchell Counties. * WHEN...From 1 PM this afternoon to 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
959 WWUS74 KMAF 201916 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 216 PM CDT Fri May 20 2022 TXZ271-210730- /O.CON.KMAF.HW.W.0030.000000T0000Z-220521T0000Z/ /O.CON.KMAF.HW.A.0024.220522T0600Z-220522T1600Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 216 PM CDT Fri May 20 2022 /116 PM MDT Fri May 20 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING... ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph. For the High Wind Watch, northeast winds 35 to 45 mph with gusts up to 75 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the High Wind Warning, until 7 PM CDT /6 PM MDT/ this evening. For the High Wind Watch, from late Saturday night through Sunday morning. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-210000- /O.CON.KMAF.HW.W.0030.000000T0000Z-220521T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 116 PM MDT Fri May 20 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ047-048-052-053-210100- /O.CON.KMAF.HT.Y.0007.000000T0000Z-220521T0100Z/ Borden-Scurry-Howard-Mitchell- Including the cities of Gail, Snyder, Big Spring, and Colorado City 216 PM CDT Fri May 20 2022 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Temperatures up to 105 expected. * WHERE...Borden, Scurry, Howard and Mitchell Counties. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 20, 6:41 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 20, 6:41 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 AM CDT Fri May 20 2022
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 637 AM CDT Fri May 20 2022
VFR will continue through the forecast period. Winds will begin to
increase and become gusty out of the WSW at all terminals by 14Z-
15Z. The strongest winds are expected at CNM, HOB, and INK where
gusts around 30 kts are anticipated this afternoon.
&&
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 430 AM CDT Fri May 20 2022
One more unseasonably hot day is expected before a cold front
brings much needed relief to the region by this weekend. 850-500
hpa hghts will decrease slightly today as a broad upper lvl
trough enters the Central Plains. In response, 850 hpa temps will
be a degree or two cooler this afternoon which will keep highs
below the century mark at most locations except for the far
eastern Permian Basin and Lower Trans Pecos. Most model guidance
is indicating highs still reaching up to 105 across the NE Permian
Basin and therefore we will pull the trigger on another Heat
Advisory for Borden, Howard, Scurry and Mitchell Counties. Highs
will not quite reach advisory levels in the Lower Trans Pecos and
along the Rio Grande. Critical fire weather is expected again this
afternoon as winds increase to 20-25 mph and relative humidity
bottoms out in the single digits (see fire wx disco for more
info). Winds will relax after sunset as the boundary layer
decouples, leading to pleasant night with lows falling into the
50s and 60s.
A cold front is progged to reach the far N CWA early Saturday
morning. However, most models show this front losing its initial
push during the early afternoon as diurnal heating causes the front
to stall or even lift back to the N. Therefore, there should be a
thermal gradient from N-S across the Permian Basin on Saturday
afternoon. We will not deviate much from the NBM at this time due to
uncertainty in frontal progression, but highs will generally range
from the mid 80s to lower 90s Saturday afternoon which should feel
much more pleasant in comparison to prior days. A reinforcement of
the sfc high in the Central Plains will send the front back through
the region after sunset on Saturday evening, and this is when the
much anticipated cool air mass finally arrives!
-Salerno
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 430 AM CDT Fri May 20 2022
Saturday night, an upper trough will be digging down the west coast,
resulting in southwest flow aloft over West Texas and Southeast New
Mexico. At the surface, the cold front will surge southwest into
the CWA, taking overnight lows into the 50s or less most locations.
Post-frontal high gap winds look to materialize after midnight, and
should last into Sunday morning, and we've issued a watch to cover
this.
Sunday looks to be cloudy, and this will combine with CAA to yield
highs well below normal...making it feel more like mid-March than
late May. This could be the belated Easter snap that the region
didn't get last month, as most locations will not get out of the
70s. Isolated convection will be possible Sunday afternoon over the
south. Sunday night, surface flow will veer back to the southeast,
and a 30+kt LLJ will develop, surging 50+ dewpoints as far northwest
as KROW on a weak warm front by Monday morning. This will result in
overnight minimums closer to normal. To the west, the upper-level
trough will be approaching, and convective chances will increase,
mainly in the southeast.
The upper trough moves through West Texas and Southeast New Mexico
Monday afternoon, with models persisting in forecasting scattered to
numerous t-storms over most of the CWA as it moves through. GFS
forecast soundings develop afternoon CAPEs of ~ 2000 J/kg over the
lower Trans Pecos, in 30-50kts of deep layer shear. Steep mid-level
lapse rates and DCAPE in excess of 1000 J/kg suggest a few severe
storms will be possible, but this is too far out for a mention attm.
Of more interest is the potential for heavy rainfall, w/forecast
PWAT for KMAF coming in at ~ 1.20"...near the climatological maximum
for this time of year. Combined w/K indices of over 35, and storm
motions of 10kts or less in the east, some areas could see
appreciable rainfall. Afternoon highs should be at or below normal
most locations.
Monday night, chances for convection will taper off to the east as
the tough exits the area, w/highs Tuesday afternoon climbing to at
or above normal, as chances dwindle to isolated over the eastern
zones.
Wednesday, a secondary cold front arrives, bringing temperatures
closer to normal Wednesday afternoon and Thursday. Grids look dry
beyond Tuesday.
&&
.FIRE WEATHER...
Issued at 430 AM CDT Fri May 20 2022
Widespread critical fire weather conditions are expected today as
relative humidity drops into the single digits most areas, pushing
RFTI to widespread 4+, all the way up to 8 Guadalupe/Delaware
Mountains. ERCs are 90+ percentile across the FWA, w/most of it 97+
percentile. Considering fire activity yesterday, today looks
similar, and we'll maintain the RFW for the entire FWA as a result.
Saturday is a bit of a wild card, as a cold front is anticipated to
move into West Texas and Southeast New Mexico. Models are quick to
bring the front into the area, but the front could hang up
diurnally, given its timing. As it stands now, RFTI of 3-5 still
looks to persist Sacramento Foothills and Guadalupe/Delaware
Mountains. W/ERCs out there 97+ percentile, we've issued a watch
for that area for Saturday.
The cold front will definitely surge through the FWA Saturday night,
providing a break from critical fire weather. Rain Monday could
also alleviate concerns for awhile. For now, fire weather looks
elevated/isolated at best beyond Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 104 66 88 53 / 0 0 0 0
Carlsbad 98 63 89 52 / 0 0 0 0
Dryden 101 68 99 65 / 0 0 0 0
Fort Stockton 99 66 93 58 / 0 0 0 0
Guadalupe Pass 87 60 83 51 / 0 0 0 0
Hobbs 96 60 86 47 / 0 0 0 0
Marfa 90 53 89 50 / 0 0 0 0
Midland Intl Airport 99 66 90 53 / 0 0 0 0
Odessa 99 68 90 55 / 0 0 0 0
Wink 99 63 92 55 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Central Brewster County-Chinati Mountains-
Chisos Basin-Crane-Davis Mountains-Davis Mountains
Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
Glasscock-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Lower Brewster County-
Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
Reagan-Reeves County Plains-Scurry-Terrell-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Eastern Culberson County-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Van Horn
and Highway 54 Corridor.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for Borden-Howard-Mitchell-Scurry.
High Wind Watch from late Saturday night through Sunday morning
for Guadalupe and Delaware Mountains.
NM...Red Flag Warning until 8 PM MDT this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Fire Weather Watch from Saturday afternoon through Saturday
evening for Chaves Plains-Eddy Plains-Sacramento Foothills
and Guadalupe Mountains.
&&
SHORT TERM...24
LONG TERM....44
AVIATION...24Hazardous weather outlook, May 20, 3:47 AM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 347 AM CDT Fri May 20 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-210900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 347 AM CDT Fri May 20 2022 /247 AM MDT Fri May 20 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Red Flag Warning is in effect from this morning through early this evening for all of West Texas and Southeast New Mexico. A Heat Advisory is in effect this afternoon and early evening for the Western Low Rolling Plains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A Fire Weather Watch is in effect Saturday morning through evening for most of Southeast New Mexico and Culberson County. A High Wind Watch is in effect late Saturday night and Sunday morning for Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:11 PM CDT | Red Flag Warning | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more | 23 hr |
| May 20, 3:59 AM CDT | Fire Weather Watch | MAF | Culberson | 36 hr |
| May 20, 4:12 AM CDT | Heat Advisory | MAF | Borden, Howard, Mitchell, Scurry | 16 hr |
| May 20, 4:12 AM CDT | High Wind Watch | MAF | Culberson | 23 hr |
Nearby
High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.